Pennsylvania, 2021Flash Flood in Pennsylvania, July 11, 2021
July 11, 2021 · NWS BGM · 1 event in 1 county or zone
An unstable environment in Northeast Pennsylvania allowed for thunderstorms, triggered by a passing warm front, to become severe with torrential rainfall. These storms produced areas of flash flooding in Bradford county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable environment in Northeast Pennsylvania allowed for thunderstorms, triggered by a passing warm front, to become severe with torrential rainfall. These storms produced areas of flash flooding in Bradford county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 11, 6:56 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 11, 6:56 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
756 PM EDT Sun Jul 11 2021
.SYNOPSIS...
A moist warm front will gradually lift through the region
tonight through Monday morning, causing rain and a chance of
thunder. Rain could be heavy at times. Very warm and humid
conditions are anticipated for Monday through Wednesday with
multiple chances of showers and thunderstorms. Localized flash
flooding will possible with these repeating batches of rain.
&&
.NEAR TERM /THROUGH MONDAY/...
330 PM Update...
An area of low pressure moving up the Ohio River Valley today
has been lifting a warm front through CNY this afternoon.
Rainfall has been becoming more widespread and heavier over the
last few hours. Warm, unstable air advecting in causes PWATs to
increase to near 2.0" early this evening. Already with a few of
the showers that passed over the office in the last hour had
high rainfall rates for the given reflectivity indicative of an
efficient warm rain process. Warm cloud depths get to over
13,000 feet and with elevated instability advecting in, training
showers and thunderstorms are possible tonight across much of
CNY into parts of NE PA, especially since many of these areas
have seen recent heavy rains. CAMs are indicating that there
could be a boundary developing south of the warm front with
stronger showers ahd thunderstorms training along it with a
quick 3-4 inches possible where that sets up so the Flash Flood
Watch was extended into the Southern Tier and into NE PA.
The warm front is expected to stall along or near the NY Thruway
with heavy rainfall overnight with widespread 2-3 inches possible
my mid day tomorrow. A brief break in the rain looks likely around
mid morning into the early afternoon, though clouds are expected to
stick around so the temperatures were dropped a few degrees for
tomorrow. Another disturbance moves north into our region and
triggers more showers and thunderstorms. With the temperatures
forecasted to be a little cooler than model guidance tomorrow, CAPE
values will not be as high but still get to be around 1000 J/kg with
30-35 knots of shear so there is still a threat for an isolated
severe thunderstorm or two. Given the proximity to the warm front
and backed winds across eastern CNY into NE PA so there is also the
possibility of surface based storms to develop mesocyclones with a
low tornado risk.
Showers and thunderstorms continue into the evening and with PWATs
still near 2" rainfall rates will still be high. Precipitation is
not expected to be as Widespread tomorrow evening as we are
expecting tonight but with saturated grounds, rivers and streams
could be more responsive to additional rainfall.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
All 4 main synoptic models show a strong upper level high/ridge
remaining nearly stationary off the NC coast Tuesday and Wednesday.
An upper level trough will press into this ridge Tuesday and Tuesday
night from the Great Lakes/Midwest as a low-level moist
southwesterly flow of air continues to advect deep moisture across
the northeast U.S and Middle Atlantic states. Precipitable water
values will range generally between 1.5 and 2.0 inches across
central NY/northeast PA. GFS and NAM have surface based CAPEs at
2000 to 3000+ J/kg Tuesday afternoon. Bulk shear values were decent
between 25 and 35 knots suggesting significant severe potential. So
with high CAPE, decent shear and high PWATs potential exists for
both severe weather and flash flooding Tuesday afternoon and
evening. Will use NBM for start and have highest POPS afternoon and
evening with the diurnal cycle. Will mention potential for gusty
winds and heavy rainfall in grids. We also have highlighted
Tuesday/Tuesday night in HWO and also have a briefing out.
For Wednesday more of the same with NAM CAPEs going between 3000 and
4000 J/kg as surface dewpoints reach the lower 70s with 500 mb
temperatures falling to around -10C. This cooling aloft occurs as
the upper level trough moves into NY and PA by Wednesday evening.
Bulk shear values between 0 and 6 km average again around 30 to 35
knots. This upper trough will push a weak front through by Wednesday
evening. We will have likely POPs Wednesday as this is an excellent
set up for convection. Severe potential will be there but it is day
4 and uncertainties will exist as to timing of front etc. We will
mention potential in HWO and also in our IDSS briefing package.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
For Wednesday night and Thursday, upper level riding builds in
briefly but residual moisture could lead to a few more showers
and storms popping up mainly Thursday afternoon. NBM has slight
chance to chance POPs in the afternoon and given the wet pattern
see no reason to stray from it. Then models begin to diverge
Friday to Sunday as to how much the upper level ridge holds off
the east coast. What is consistent in the synoptic models is a
southwesterly flow of moist and warm air so we will follow NBM
guidance which has POPs through Friday to Sunday with the
maximums occurring with the diurnal cycle. This is a very wet
and active pattern for our area and wouldn't be surprised if we
saw more flash flood potential along with chances for severe
thunderstorms as well.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
740 pm update...
Rain has set up over central NY this afternoon which will
continue most of the night. Rain and thunderstorms will be to
AVP by 02z then ending late tonight. More showers and
thunderstorms expected Monday afternoon.
Still have problems with some aviation observations getting out
so put an AMD NOT SKED at ELM and AVP.
RME still VFR but should start falling by 03z. SYR just started
down. SYR MVFR now to be IFR 05 to 15z then back to MVFR. RME
should be mostly MVFR by 04z continuing through Monday.
ELM/BGM/ITH already IFR on the north side of the warm front. IFR
to continue all night then slow improvement Monday as the front
lifts north.
AVP still VFR but should quickly change to MVFR with showers
approaching. IFR cigs expected 5 to 14z then improvement to VFR
by 18z.
Light generally east winds tonight and Monday for most. Winds so
southwest AVP and south central mid day Monday.
Outlook...
Monday night through Wednesday...Busy pattern with multiple
waves of showers/thunderstorms and restrictions.
Wednesday night through Friday...Mainly VFR; still a small
chance of showers and thunder.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday morning for PAZ038-039.
NY...Flash Flood Watch through Monday morning for NYZ018-022>025-
036-037-044>046-055-056.
&&
SYNOPSIS...AJG/MDP
NEAR TERM...AJG/MDP
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...TACHazardous weather outlook, Jul 11, 1:35 PM EST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
235 PM EDT Sun Jul 11 2021
NYZ009-015>017-057-062-PAZ040-048-072-121845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Delaware-Sullivan-
Northern Wayne-Pike-Southern Wayne-
235 PM EDT Sun Jul 11 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Showers and thunderstorms this evening into tonight may produce
locally heavy rainfall. This could lead to isolated flash-flooding on
small streams and in poor drainage and other low lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flooding, especially in typical flood
prone areas. A few storms may also be strong to severe with damaging
winds and hail Monday through Wednesday. Remain weather aware and
have multiple ways to receive warnings.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ022>025-055-056-PAZ038-039-121845-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna-
235 PM EDT Sun Jul 11 2021
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flash flooding, especially in typical
flood prone areas. A few storms may also be strong to severe with
damaging winds and hail Monday through Wednesday. Remain weather
aware and have multiple ways to receive warnings.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ018-036-037-044>046-121845-
Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego-
235 PM EDT Sun Jul 11 2021
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flash flooding, especially in typical
flood prone areas. A few storms may also be strong to severe with
damaging winds and hail Monday through Wednesday. Remain weather
aware and have multiple ways to receive warnings.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
PAZ043-044-047-121845-
Wyoming-Lackawanna-Luzerne-
235 PM EDT Sun Jul 11 2021
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Tonight.
Showers and thunderstorms this evening into tonight may produce
locally heavy rainfall. This could lead to isolated flash-flooding on
small streams and in poor drainage and other low lying areas.
Thunderstorms also may produce strong gusty winds. Remains weather
aware and have multiple ways to receive warnings.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flooding, especially in typical flood
prone areas. A few storms may also be strong to severe with damaging
winds and hail Monday through Wednesday. Remain weather aware and
have multiple ways to receive warnings.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NICOSIA
In the hours before
Local storm report, Jul 11, 8:02 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM FLASH FLOOD JOHNSON CITY 42.12N 75.97W
07/11/2021 BROOME NY 911 CALL CENTER
HARRY L. DRIVE FLOODED IN JOHNSON CITY.
&&Local storm report, Jul 11, 8:08 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
908 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD 1 NE ENDICOTT 42.10N 76.06W
07/11/2021 BROOME NY 911 CALL CENTER
3 VEHICLES STUCK IN WATER.
&&Local storm report, Jul 11, 8:31 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
931 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 S WEST CORNERS 42.11N 76.07W
07/11/2021 BROOME NY TRAINED SPOTTER
CARS STRANDED IN WATER.
&&Local storm report, Jul 11, 8:48 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM FLASH FLOOD 1 ENE BELDEN 42.21N 75.65W
07/11/2021 BROOME NY PUBLIC
ROADS FLOODED.
&&Local storm report, Jul 11, 8:49 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
949 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM FLASH FLOOD CHENANGO BRIDGE 42.17N 75.87W
07/11/2021 BROOME NY PUBLIC
WATER RESCUE ON-GOING IN THE TOWN OF
CHENANGO.
&&
NICOSIALocal storm report, Jul 11, 8:53 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
953 PM EDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLASH FLOOD 2 NNW PORT CRANE 42.19N 75.85W
07/11/2021 BROOME NY 911 CALL CENTER
REPORT OF 1 FOOT OF WATER ON THE FIRST FLOOR
OF A RESIDENCE.
0850 PM FLASH FLOOD 1 NE VESTAL 42.09N 76.04W
07/11/2021 BROOME NY 911 CALL CENTER
VEHICLES TRAPPED ON THE VESTAL PARKWAY IN
WATER.
0901 PM FLASH FLOOD JOHNSON CITY 42.12N 75.97W
07/11/2021 BROOME NY 911 CALL CENTER
HARRY L. DRIVE FLOODED IN JOHNSON CITY.
0907 PM FLASH FLOOD 1 NE ENDICOTT 42.10N 76.06W
07/11/2021 BROOME NY 911 CALL CENTER
3 VEHICLES STUCK IN WATER.
0930 PM FLASH FLOOD 1 S WEST CORNERS 42.11N 76.07W
07/11/2021 BROOME NY TRAINED SPOTTER
CARS STRANDED IN WATER.
0947 PM FLASH FLOOD 1 ENE BELDEN 42.21N 75.65W
07/11/2021 BROOME NY PUBLIC
ROADS FLOODED.
&&Flash Flood, Bradford
- When
- July 11, 9:06 PM EST to 10:45 PM EST
- Where
- Bradford County, 1.18 mi SSW of Windham Center to 1.65 mi NW of Windham Center
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.955, -76.331
Route 187 was flooded in several locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, July 11, 2021$650,000 · 11 events
- Flash Flood and Damaging Winds in Pennsylvania, July 11, 20211 injured · $103,000 · 96 kt wind · 30 events
- Flash Flooding and Damaging Winds in Nevada, July 11 to 15, 2021$219,000 · 70 kt wind · 18 events
- Flood and Damaging Winds in North Carolina, July 11, 20213 injured · $46,000 · 55 kt wind · 3 events
- Flash Flood and Dust Storm in New Mexico, July 11, 20212 injured · $25,000 · 1.75 in hail · 22 events
- Flash Flood in Pennsylvania, July 11, 2021$120,000 · 1 event
- Flash Flood and Flood in Virginia, July 11, 2021$103,000 · 55 kt wind · 4 events
- Tornado and Hail in Arizona, July 11, 2021$100,000 · EF0 · 3 events
- Flash Flooding and Hail in New Mexico, July 11, 2021$50,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Texas, July 11, 2021$25,000 · 1.25 in hail · 5 events
- Flash Flood in Vermont, July 11 to 12, 2021$25,000 · 1 event
- Hail and Damaging Winds in Montana, July 11, 20211 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974787.